+44 7868 792050
Topiramate (TPM) iscurrently used for the treatment of epilepsy, migraine prophylaxis, bipolar diseases, and post-traumatic stress disorders. Recent studies reveal that a low-dose combination of Phentermine plus controlledrelease Topiramate (PHEN/TPM CR) as an adjunct to lifestyle modification reduces body weight in obese and overweight adults without significant side effects. We are reporting the case of an overweight young girl with acute progressive myopia due to topiramate, which was being used to treat her obesity.
Topiramate (TPM) is currently used for the treatment of epilepsy, migraine prophylaxis, bipolar diseases, and post-traumatic stress disorders [1,2]. The best known and most common ophthalmic complication of TPM is the acute onset of ciliochoroidal effusion syndrome. Recently, Topiramate (TPM) plus phentermine in conjunction with lifestyle modification may provide a well-tolerated and effective option for the sustained treatment of obesity complicated by cardiometabolic disease without significant adverse effects compared to the control groups [3,4].We are reporting the case of an overweight young girl with acute progressive myopia due to topiramate, which was being used to treat her obesity.
A 14-year-old girl complaining of acute bilateral blurred vision since the previous day was admitted to the emergency department. Her visual acuity had previously not necessitated corrective eyewear. She was overweight; her height was 159 cm and her weight was 60 kg (body mass index=23.7). She had visited a local family medicine clinic for obesity management three days ago and had been prescribed topiramate 25 mg, phentermine 15 mg and fluoxetine 10 mg once a day to reduce her body weight. She had been taking the drugs for two days before the onset of acute blurred vision. She did not show any noticeable findings on the initial physical examination, nor did she have any history relevant to her symptoms. Her blurred vision was therefore thought to be drug-induced.
On ophthalmic examination, both pupils were normal and bilaterally reactive to light. Extraocular muscle movement was fully intact. Uncorrected visual acuity was 0.02, oculus dexter(OD)/0.04, oculus sinister(OS). Automated refraction revealed bilateral myopia with spherical equivalents of -10.5-diopters (D), OD/-10.0 D, OS. Slit-lamp examination revealed no conjunctival injection, a clear cornea, and shallow and clear anterior chambers (anterior chamber depth: 2.19 mm, OD/2.30 mm, OS). Intraocular pressures were bilaterally measured at normal values (13 mmHg, OU) (Table 1). The color vision test was also normal. Fundoscopic examination showed slightly edematous fovea centralis (Figure 1). She was diagnosed with topiramate-induced myopia. The topiramate was discontinued immediately and the patient followed up with her ophthalmologist. Ten days later her visual acuity returned to normal and she had no lasting visual complaints. All ocular changes had disappeared (Table 1).
|Uncorrected VA||Refraction||Anterior chamber depth||IOP||Macular edema|
|presentation||OD||0.02||-10.50D(1.0)||2.19 mm||13 mmHg||Slightly|
|OS||0.04||-10.00D(1.0)||2.30 mm||13 mmHg||Slightly|
|1day later||OD||0.15||-1.50D(0.8)||Deep||12 mmHg|
|3days later||OD||0.7||+0.25D(0.8)||Deep||13 mmHg|
|10days later||OD||1.0||-0.25D(1.0)||Deep||14 mmHg||Absent|
Table 1: Clinical and Ocular examination parameters at presentation and 10 days after cessation of topiramate
Recent studies [3,4] reveal that a low-dose combination of Phentermine plus controlled-release Topiramate (PHEN/TPM CR) as an adjunct to lifestyle modification reduces body weight in obese and overweight adults. These studies did not show any significant adverse effects compared to the control groups. However, it should be noted that several other studies [1,2,5,6] hypothesized that topiramate may induce acute myopia. According to a Food and Drug Administration report , the prevalence of ciliochoroidal effusion syndrome is three per 100,000 of all TPM consumers. Symptoms typically occur within one month of topiramate therapy initiation. In contrast to primary narrow-angle glaucoma, which is rare under 40 years of age, secondary angle closure glaucoma associated with topiramate has been reported in pediatric patients as well as adults. The primary treatment to reverse symptoms is immediate discontinuation of topiramate, according to the judgment of the treating physician. Elevated intraocular pressure of any etiology, if left untreated, can lead to serious sequelae including permanent vision loss.
General physicians will have to be aware of this potential complication. Furthermore, it is essential for patients to be educated and warned when prescribed topiramate for the treatment of obesity.